Alert archive / Iowa / River Flood Warnings in 2023

River Flood Warning 2, NWS Sioux Falls, SD

March 22, 2023Sioux County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Mar 22, 2023, 3:42 AM CDT for Sioux County, Iowa. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Mar 22, 2023, 3:42 AM CDT (08:42 UTC)
Expired
Mar 22, 2023, 2:43 PM CDT
In force
11 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Burr Oak Creek above Perkins (BOCI4). The gauge peaked at 17.53 ft at Mar 22, 2023, 12:00 AM CDT.

actionminormoderate1214161803/2203/23
Action stage
15 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06483495, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

944 
WGUS43 KFSD 220842
FLWFSD

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
342 AM CDT Wed Mar 22 2023

...The National Weather Service in Sioux Falls SD has issued a Flood 
Warning for the following rivers in Iowa...

  Burr Oak Creek near Perkins affecting Sioux County.

.Burr Oak Creek near Perkins has risen to minor flood stage likely 
due to snow melt and a potential ice jam. Levels are expected to 
fall through Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 700 PM CDT.

&&


IAC167-230000-
/O.NEW.KFSD.FL.W.0002.230322T0842Z-230323T0000Z/
/BOCI4.1.IC.230322T0246Z.230322T0515Z.000000T0000Z.NO/
342 AM CDT Wed Mar 22 2023

...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING TO THIS EVENING...

* WHAT...Minor flooding is occurring.

* WHERE...Burr Oak Creek near Perkins.

* WHEN...From early this morning to this evening.

* IMPACTS...At 16.0 feet, flooding of lower lying crop and pasture 
  land begins.

* ADDITIONAL DETAILS...
  - At 3:15 AM CDT Wednesday the stage was 17.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 3:15 AM CDT Wednesday was 17.5 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 16.0 feet.


&&

              Fld    Observed            Forecasts (unknown time) 
Location      Stg    Stg    Day/Time     d1    d2    d3           

Burr Oak Creek
Perkins       16.0   17.0   Wed 3 am     MSG   MSG   MSG          


&&

LAT...LON 4325 9625 4325 9618 4324 9615 4321 9610
      4320 9612 4324 9618 4324 9625


$$

SG
2 follow-up statements
351 
WGUS83 KFSD 221634
FLSFSD

Flood Statement
National Weather Service Sioux Falls SD
1134 AM CDT Wed Mar 22 2023

...The Flood Warning is extended for the following rivers in Iowa...

  Burr Oak Creek near Perkins affecting Sioux County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Thursday afternoon at 145 PM CDT.

&&


IAC167-231845-
/O.EXT.KFSD.FL.W.0002.000000T0000Z-000000T0000Z/
/BOCI4.1.IC.230322T0246Z.230322T0515Z.000000T0000Z.NO/
1134 AM CDT Wed Mar 22 2023

...FLOOD WARNING NOW IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Burr Oak Creek near Perkins.

* WHEN...Until further notice.

* IMPACTS...At 16.0 feet, flooding of lower lying crop and pasture 
  land begins.

* ADDITIONAL DETAILS...
  - At 11:15 AM CDT Wednesday the stage was 16.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 11:15 AM CDT Wednesday was 17.5 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 16.0 feet.


&&

              Fld    Observed            Forecasts (unknown time) 
Location      Stg    Stg    Day/Time     d1    d2    d3           

Burr Oak Creek
Perkins       16.0   16.3   Wed 11 am    MSG   MSG   MSG          


&&

LAT...LON 4325 9625 4325 9618 4324 9615 4321 9610
      4320 9612 4324 9618 4324 9625


$$

Kalin
762 
WGUS83 KFSD 221943
FLSFSD

Flood Statement
National Weather Service Sioux Falls SD
243 PM CDT Wed Mar 22 2023

...The Flood Warning is cancelled for the following rivers in Iowa...

  Burr Oak Creek near Perkins affecting Sioux County.

IAC167-222045-
/O.CAN.KFSD.FL.W.0002.000000T0000Z-230322T1943Z/
/BOCI4.1.IC.230322T0246Z.230322T0515Z.230322T1644Z.NO/
243 PM CDT Wed Mar 22 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Burr Oak Creek near Perkins.

* ADDITIONAL DETAILS...
  - At 2:15 PM CDT Wednesday the stage was 15.0 feet.
  - Forecast...No forecast is available for this location.


&&

              Fld    Observed            Forecasts (unknown time) 
Location      Stg    Stg    Day/Time     d1    d2    d3           

Burr Oak Creek
Perkins       16.0   15.0   Wed 2 pm     MSG   MSG   MSG          


&&

LAT...LON 4325 9625 4325 9618 4324 9615 4321 9610
      4320 9612 4324 9618 4324 9625


$$

Kalin

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 21, 10:54 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Mar 21, 10:54 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1054 PM CDT Tue Mar 21 2023

.SHORT TERM...(This Evening through Wednesday)
Issued at 253 PM CDT Tue Mar 21 2023

KEY MESSAGES

1. Precipitation, mainly rain, lifts through areas along and north of
I-90 through the evening hours tonight.

2. Next chance of snow arrives Wednesday night with somewhat better
consensus among forecast guidance.

3. Temperatures remain near or below normal into the weekend,
warmest in locations without widespread snowcover.

Rest of Today/Tonight: Elongated inverted trough stretching through
the lee of the Rockies will continue to lift northeastward through
the evening hours, making its way into west central MN by mid to
late evening as a more coherent surface low. As this does so, a band
of precipitation will also lift northeastward, largely focusing
along and especially north of I-90. Thermal profiles would favor the
vast majority of this falling as rain, perhaps with some wet
snowflakes into the Hwy 14 corridor. Some indication that a period
of fog may form ahead of an incoming cold front tonight. Behind the
cold front, west to northwest winds may gust toward 20-25 mph at
times, perhaps a bit higher along the Buffalo Ridge.

Wednesday: A broad CAA regime and northerly winds keep temperatures
on the cool side of normal. Standard north/south gradient in
temperatures expected with snow free areas toward the MO River into
NW IA achieving the warmest values.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 253 PM CDT Tue Mar 21 2023

Wednesday Night into Thursday: Upper level jet max sits overhead
going into Wednesday night with next strung out vorticity lobe
riding up in the SW flow across mid level baroclinic zone. This
should result in an initial area/band of precipitation forming
through central SD by early evening Wednesday, refocusing further
south by early Thursday morning. Guidance has been highly variable
in how focused/tight this band is and where to place it with the
ECMWF persistently more broad and south and GFS persistently more
north and tightly focused. Latest 12z deterministic, and to a
somewhat lesser extent ensemble guidance, has trended toward a more
common solution, roughly along a Yankton to Sheldon to Spirit Lake
line, although still a variable set of solutions outside of this.
Populated QPF from WPC may still be a touch too far north if more
deterministic trends of late continue. In either case, forecast
soundings suggest most locations see primarily snow from this system
with some mix along the immediate MO River counties and southern
couple rows of NW IA counties. Snow accumulations look to remain
light outside of any more persistent and focused band in which
amounts may approach advisory level totals.

Any precipitation should quickly come to an end through the first
half of Thursday morning with some cloud cover lingering.

Friday through Monday: General SW flow regime persist into early
next week with temperatures still following the deeper snowpack
line. Areas void of snowcover should rise into the 40s and 50s most
days with 30s to 40s over snowcovered areas. Main precipitation
chances in the extended may focus late Saturday into early Sunday
when next wave approaches.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1039 PM CDT Tue Mar 21 2023

Mostly IFR and LIFR conditions will transition to mostly MVFR
conditions throughout this TAF period. While the bulk of the
precipitation has moved out of our area, lingering drizzle behind
the main wave continues to move through the area. High resolution
guidance has most of this coming to an end after 06z. Another round
of light snow and possible wintry mix is expected to move through
the area starting tomorrow night, but the details remain fairly
uncertain. Otherwise, conditions will gradually continue to clear
from west to east as southeasterly winds shift to more westerly flow
overnight to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Gumbs
Hazardous weather outlook, Mar 21, 5:15 PM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
515 PM CDT Tue Mar 21 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-222215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
515 PM CDT Tue Mar 21 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Light rain, snow, and wintry mix of the two have developed west of
the James River. With temperatures well above freezing east of the
James, precipitation will mostly transition to rain as it continues
to the northeast over the next several hours. A few hundredths to a
tenth of accumulation will be possible in areas along and north of
I-90.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another chance for light snow and wintry mix will be possible
Wednesday afternoon into Thursday. While minimal impacts are expected
at this time, confidence is still low in overall snow amounts at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-050-052>054-057>060-063>065-068-222215-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
515 PM CDT Tue Mar 21 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

The light snow, rain, and wintry mix of the two will begin to clear
from west to east over the next several hours. While a few
flurries/drizzle remain possible this evening, most areas should
become clear just after sunset tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another chance for light snow and wintry mix will be possible
Wednesday afternoon into Thursday. While minimal impacts are expected
at this time, confidence is still low in overall snow amounts at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 1:04 AM CDTDense Fog AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more4 hr

Nearby

River Flood Warnings in Iowa, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.